Thunderstorm Wind, Pennington
- When
- August 6, 6:15 PM MST
- Where
- Pennington County, 19.35 mi S of Quinn
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.710, -102.130
The spotter estimated wind gusts at 70 mph.
A thunderstorm briefly became severe over northeastern Pennington County, producing wind gusts to 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northeastern Pennington County, producing wind gusts to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 4:23 PM MST, 1 hour 52 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 523 PM MDT Fri Aug 6 2021 .DISCUSSION...(This Evening Through Friday) Issued at 1253 PM MDT Fri Aug 6 2021 Slow progressing upper trough will support chances for showers and thunderstorms the next two days. Western CONUS upper ridge will briefly breakdown in the period as series of stronger NE Pac impulses traverse the northern tier allowing strong cold fronts into the northern CONUS. Current compact impulse over the northern Rockies has started this progression. This system will support a good chance of showers and storms across the region late this afternoon and tonight, esp across NE WY and NW SD. SE flow ahead of this wave continues to advect a decent amount of ll moisture into the FA, with dewpoints rising into the 50s and 60s. Staunch capping remains in place across the region with clouds and upslope flow limiting things right now. However,clearing upstream over portions of WY should allow the cap to erode there quickly this afternoon with convection developing there. Decent mid level speed max of 50+ knots will push into the region this and support organized convection. Combination of CAPE, deep player sheer, dynamic forcing will support one or two complex’s of TS this which will quickly propagate NE. Favorable CAPE/profiles will support a severe threat with the main impact being damaging winds. Things will clear out later tonight with a sfc trough moving through the area Sat morning. A period of breezy NW winds may materialize in the morning behind the trough. Lingering moisture and instability will support TS chances over the central and southern BH into scentral SD Saturday. The next stronger impulse will move into the northern Rockies Sunday with strong WAA and gusty SW flow ahead of this system. This will support another warm day with temps in the 90s and few 100s possible. Flow remains slightly unsettled next week with chances for thunderstorms and generally seasonal temps through mid week. The degree of moisture advection will ultimately determine the coverage of any storms next week, which at this time looks to be mainly isolated. Forecast models are hinting at a strong cold front Wed-Thur which may advect through most of the area, supporting a decent cool down for a couple days. Smoke will continue to cover the region through the period, remaining mainly in the mid and upper atmosphere, except behind any sfc troughs where pooling tends to occur allowing near sfc smoke to increase. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 516 PM MDT Fri Aug 6 2021 Multiple rounds of TSRA with local IFR conditions will move across the area this evening, some of which may contain 50kt wind gusts and large hail. The strongest activity will be done by 06z, but isolated/scattered storms will persist into Saturday. HZ/FU may pour into the area overnight with local MVFR conditions, but most locations will remain VFR through Saturday afternoon. && .FIRE WEATHER... Issued At 1253 PM MDT Fri Aug 6 2021 A period of elevated to near critical fire weather conditions looks likely across at least northeast WY, ahead of another cold front Sunday. Minimum humidity values near or below 15 percent are looking likely, with at least some potential for breezy southwesterly winds to develop later in the afternoon. Will monitor potential for red flag conditions and possible headlines. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...Helgeson FIRE WEATHER...JC
Hazardous Weather Outlook National Weather Service Rapid City SD 409 AM MDT Fri Aug 6 2021 SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-071300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 409 AM MDT Fri Aug 6 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated severe storms are possible this afternoon and evening. These storms could produce large hail and strong winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Saturday. Widespead severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ032-043-044-046-047-049-071300- Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 409 AM MDT Fri Aug 6 2021 /509 AM CDT Fri Aug 6 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Isolated severe storms are possible this afternoon and evening. These storms could produce large hail and strong winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Saturday. Some of the storms will be capable of marginally severe wind or hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
626 PM MDT Fri Aug 6 2021
SDZ024-026-028-030-031-072-073-070130-
Northern Black Hills SD-Custer Co Plains SD-Pennington Co Plains SD-
Central Black Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
626 PM MDT Fri Aug 6 2021
...Strong thunderstorms will impact portions of southern Meade,
northeastern Custer, southeastern Lawrence and southeastern
Pennington Counties through 730 PM MDT...
At 626 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Piedmont to near Box Elder to
3 miles south of Thompson Butte. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Box Elder, Caputa, Thompson Butte and Rapid City Airport around
630 PM MDT.
Farmingdale, Folsom and Railroad Buttes around 635 PM MDT.
Ellsworth Air Force Base, New Underwood and Viewfield around 645
PM MDT.
Other locations in the path of these storms include Owanka,
Wicksville, Hereford, Wasta, Curlew Lake, northern Badlands National
Park and Wall.
This includes Interstate 90 in South Dakota between Mile Markers 44
and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern and west central South Dakota.
&&
LAT...LON 4384 10310 4386 10309 4385 10313 4398 10338
4421 10358 4445 10264 4430 10215 4388 10204
4380 10302
TIME...MOT...LOC 0026Z 256DEG 37KT 4419 10341 4411 10309 4389 10299
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SherburnSpecial Weather Statement
National Weather Service Rapid City SD
628 PM MDT Fri Aug 6 2021
SDZ012-025-070100-
Butte SD-Northern Foot Hills SD-
628 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of south central Butte
and north central Lawrence Counties through 700 PM MDT...
At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Saint Onge, or 5 miles southeast of Belle Fourche,
moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fruitdale around 640 PM MDT.
Nisland around 645 PM MDT.
Other locations in the path of this storm include Arpan and Newell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northwestern and west central South Dakota.
&&
LAT...LON 4454 10378 4459 10385 4487 10363 4472 10337
TIME...MOT...LOC 0028Z 226DEG 32KT 4460 10378
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SherburnPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
641 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND GST 3 ESE PINE RIDGE 43.03N 102.52W
08/06/2021 M59 MPH OGLALA LAKOTA SD ASOS
&&
MOSEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
654 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 5 WNW NEW UNDERWOOD 44.12N 102.93W
08/06/2021 M52 MPH PENNINGTON SD MESONET
0640 PM TSTM WND GST 9 SW BATESLAND 43.05N 102.22W
08/06/2021 M64 MPH OGLALA LAKOTA SD MESONET
&&
MOSEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
702 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 9 SW BATESLAND 43.05N 102.22W
08/06/2021 M64 MPH OGLALA LAKOTA SD MESONET
&&
MOSEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
715 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 9 SW BATESLAND 43.05N 102.22W
08/06/2021 M55 MPH OGLALA LAKOTA SD MESONET
&&
MOSEThe Rapid City radar (KUDX), 73 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts at 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971945.